Michigan, 2018Excessive Heat in Michigan, June 30, 2018
June 30, 2018 · NWS GRR · 5 events in 5 counties and zones
Very hot and humid weather occurred on June 30th in southwest lower Michigan. High temperatures reached the lower to middle 90's which in conjunction with dew point values reaching the middle 70's resulted in heat indices that reached or exceeded 105 degrees at several locations.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very hot and humid weather occurred on June 30th in southwest lower Michigan. High temperatures reached the lower to middle 90's which in conjunction with dew point values reaching the middle 70's resulted in heat indices that reached or exceeded 105 degrees at several locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 30, 12:52 PM EST, 1 minute earlier.
Area forecast discussion, Jun 30, 12:52 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Grand Rapids MI
152 PM EDT Sat Jun 30 2018
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 311 AM EDT Sat Jun 30 2018
Today will be the oppressive day of our current heat wave. The
combination of heat and humidity will make it feel like well over
100 degrees in many areas. After another warm and humid night,
Sunday also has the potential to be hot and humid. However, there
will be an increasing chance for thunderstorms, which could result
in a less hot day. Thunderstorm chances increase late Sunday into
early Monday as a cold front moves through the region. Then hot
weather returns for the rest of the week with highs frequently
around 90.
&&
.SHORT TERM...(Today through Monday)
Issued at 311 AM EDT Sat Jun 30 2018
No changes to the inherited forecast. Today should be extremely
oppressive largely due to unusually high dewpoints - currently in
the upper 70s upstream across much of Indiana and Illinois.
A sampling of evening upper air soundings at Davenport IA, Lincoln
IL, and Detroit MI indicates a formidable cap in place. This is
corroborated by several recent aircraft ascent soundings measured
around Chicago. We therefore are not concerned about convection
developing across the area today. The NAM3km has been a maverick
with spreading convection southward into Lower MI from the ongoing
showers and thunderstorms around Lake Superior. However, satellite
indicates strong drying and subsidence aloft south of this activity
as one would expect in the current ring of fire pattern over most of
the United States. We therefore do not expect this convection to
reach us today. We did include a chance for showers and
thunderstorms late tonight over our far northwest zones with other
remnant convection sneaking into the area. ECMWF simulated IR
satellite diagnostics support this with some morning cloudiness (and
possibly some rain as noted by the previous forecaster) from a
decaying upstream MCS. After this burns off, simulated IR then
predicts increasing afternoon cloudiness with the approaching
convection that is tied to the cold front.
Precipitation prospects and possible effects on temperatures Sunday
are far from certain. Models are coming into agreement with bringing
precipitation through most of the forecast area after 8 PM after
diurnal instability has peaked. The nighttime timing of this
precipitation will somewhat mitigate the severe threat. Still,
respectable convective instability //MUCAPE around 2000 J per kg//
will remain across much of the area. Although the band of stronger
westerlies and attendant shear will remain displaced to the north,
agree with SPC that we still have a slight risk for severe storms
given the possibility of fresh convection firing off outflow
boundaries and capitalizing on this instability.
Precipitation chances should linger into early Monday, especially to
the southeast. Temperatures will be a bit cooler, but still above
average.
.LONG TERM...(Monday night through Friday)
Issued at 311 AM EDT Sat Jun 30 2018
We are looking at a continued warm and period in the long term. The
difference in the warm period next week compared to the current heat
wave will be a little bit better chance of diurnal convection, yet
still small.
A lingering shower/storm may hold on Mon evening across the far SE
corner of the CWFA as the front will still be clearing the last
portion of the area. Diurnal instability will be on the wane, and
the front will slip entirely south of the area.
A slight reprieve in the heat and humidity can be expected on Tue,
before temps warm into the 90s again on Wed and Thu. The upper ridge
will be reinforced as an upper low dives over the Pacific NW. The
upper low will retrograde to offshore of the West Coast, and help
the upper ridge retrograde to our SW. It appears now we will not be
quite as warm next week as the current heat based on cooler H850
temps expected. This is likely due to the hot elevated mixed layer
from the Plains not advecting in.
In addition, we will have small chances of rain each day. The days
will be mostly dry, but afternoon and evenings will see a small
chance of convection. This will likely form on lake breezes, other
mesoscale boundaries, and outflow boundaries that will be present
with a lighter wind regime. A better chance of rain will come on
Friday as a cold front drops south with the upper flow transitioning
to a WNW flow as the upper ridge moves to our west.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 151 PM EDT Sat Jun 30 2018
VFR conditions to prevail into Sunday afternoon except for a few
areas of light fog overnight and some brief ceilings around 2500
feet this afternoon and evening. A weakening line of showers
could reach MKG and GRR later this evening but is expected to
dissipate before getting further east.
Winds will be southwest around 10 knots with some gusts to near 20
knots possible this afternoon.
&&
.MARINE...
Issued at 311 AM EDT Sat Jun 30 2018
Ludington buoy indicates waves hovering in the 3-3.5 foot range so
was comfortable with letting the SCA expire. Latest WW3 guidance
indicates we could almost see a repeat this afternoon. Because it
looks even more marginal than the event that just ended, will not
issue headlines at this time. However, the same caveats apply
regarding the moderate longshore current threat.
We did add marine fog for this update. The brisk winds do not favor
dense fog of course, but given the very high dewpoints we're seeing
(close to 10 degrees above the latest available surf zone water
temperature reports), at least some areas of fog are possible. It
will be interesting to see what the buoy webcams show this morning
after sunrise.
&&
.HYDROLOGY...
Issued at 1259 PM EDT Fri Jun 29 2018
Runoff from rainfall earlier this week will continue to work through
the river systems during the next 24 hours, with water levels in
larger streams and rivers falling or beginning to level off after
experiencing rises over the past 24 hours. Dry weather is expected
through Sunday morning.
The next chance for showers and thunderstorms will occur Sunday
afternoon through Monday morning as a cold front slips through the
area. Activity is expected to be scattered, and while heavy rain is
not expected to impact a large area, locally heavy downpours may
quickly produce an inch or more of rain in a short period of time.
This may cause ponding of water in low-lying areas or on roads, and
fast rises on small creeks and streams.
There will remain a small chance for a shower or thunderstorm Monday
through Wednesday in a warm and unstable airmass.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Excessive Heat Warning until 8 PM EDT Sunday for MIZ037>040-
043>046-050>052-056>059-064>067-071>074.
LM...None.
&&
SYNOPSIS...TJT
SHORT TERM...TJT
LONG TERM...NJJ
AVIATION...Ostuno
HYDROLOGY...HLO
MARINE...TJTHazardous weather outlook, Jun 30, 2:42 AM EST, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
342 AM EDT Sat Jun 30 2018
MIZ037>040-043>046-050>052-056>059-064>067-071>074-011000-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
342 AM EDT Sat Jun 30 2018
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Dangerous heat and humidity are expected this afternoon and
evening. Heat index values approaching 110 degrees will increase
the chance for heat stress, especially for those without access
to air conditioning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Hazardous heat and humidity continues Sunday with heat indices
around 100. The continued oppressive conditions increase the risk
for heat related illness, especially for those without access
to air conditioning.
Scattered thunderstorms are expected Sunday night. Some of these
storms could become severe with damaging wind, small hail, and
localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ844>849-011000-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
342 AM EDT Sat Jun 30 2018
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Some areas of marine fog will be possible today. Gusty winds from
the south could make swimming conditions hazardous. Thunderstorms
will be possible tonight mainly north of Muskegon.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Thunderstorms will be possible Sunday and Sunday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Excessive Heat, Clinton
- When
- June 30, 12:53 PM EST to 4:30 PM EST
- Where
- Clinton forecast zone
- Reported by
- ASOS
- Coordinates
- 42.944, -84.601 (the zone’s center; the record gives no point)
The temperature at Capital city airport reached 92 degrees with a dew point of 76 degrees. This resulted in a heat index reading of 105 degrees.
Excessive Heat, Kent
- When
- June 30, 1:53 PM EST to 4:30 PM EST
- Where
- Kent forecast zone
- Reported by
- ASOS
- Coordinates
- 43.032, -85.549 (the zone’s center; the record gives no point)
The high temperature at Grand Rapids reached 94 degrees with a dew point of 76 degrees. This resulted in a heat index reading of 107 degrees.
Excessive Heat, Newaygo
- When
- June 30, 1:59 PM EST to 4:30 PM EST
- Where
- Newaygo forecast zone
- Reported by
- AWOS
- Coordinates
- 43.554, -85.801 (the zone’s center; the record gives no point)
The temperature at Fremont municipal airport in Newaygo reached 92 degrees with a dew point of 76 degrees. This resulted in a heat index reading of 105 degrees.
Excessive Heat, Isabella
- When
- June 30, 4:15 PM EST to 4:30 PM EST
- Where
- Isabella forecast zone
- Reported by
- AWOS
- Coordinates
- 43.641, -84.847 (the zone’s center; the record gives no point)
The temperature at Mt. Pleasant municipal airport reached 93 degrees with a dew point of 75 degrees. This resulted in a heat index reading of 105 degrees.
Excessive Heat, Gratiot
- When
- June 30, 4:17 PM EST to 4:30 PM EST
- Where
- Gratiot forecast zone
- Reported by
- AWOS
- Coordinates
- 43.293, -84.605 (the zone’s center; the record gives no point)
The temperature at Gratiot community airport reached 91 degrees with a dew point of 77 degrees. This resulted in a heat index reading of 105 degrees.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, June 30, 20181 death · $9.0 million · 1.5 in hail · 58 events
- Tornadoes and Hail in Nebraska, June 30, 2018$31 million · EF0 · 28 events
- Flash Flooding and Hail in Kansas, June 30, 2018$536,000 · 1.75 in hail · 34 events
- Flash Flood and Hail in Michigan, June 30, 2018$1.0 million · 4 in hail · 14 events
- Flood and Hail in Minnesota, June 30, 2018$54,000 · 1 in hail · 12 events
- Tornadoes and Flood in Nebraska, June 30, 2018EF1 · 16 events
- Hail and Damaging Winds in Colorado, June 30, 2018$30,000 · 1.75 in hail · 11 events
- Damaging Winds in Vermont, June 30, 2018$40,000 · 60 kt wind · 3 events
- Lightning Strike in Wisconsin, June 30, 20183 injured · 1 event
- Excessive Heat in Michigan, June 30, 201823 events
- Excessive Heat and Heat in Mississippi, June 30, 201823 events
- Hail and Damaging Winds in Kansas, June 30, 20182 in hail · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764176, 764172, 764175, 764174, 764173.